Antipsychotic-Induced Hyponatraemia: A Systematic Review of the Published Evidence

Didier Meulendijks*, Cyndie K. Mannesse, Paul A.F. Jansen, Rob J. Van Marum, Toine C.G. Egberts

*Corresponding author for this work

Research output: Contribution to journalReview articleAcademicpeer-review

Abstract

Hyponatraemia is known to occur as a rare but clinically important adverse reaction to treatment with different psychotropic drugs, including selective serotonin reuptake inhibitors and antiepileptic drugs. In past decades, reports have been published that describe the development of hyponatraemia in association with antipsychotic drug treatment. Our objective was to systematically review the available evidence on antipsychotic-induced hyponatraemia, focussing on patient characteristics, drug dosage, polydipsia and the syndrome of inappropriate secretion of antidiuretic hormone (SIADH).A search was carried out in the MEDLINE and EMBASE databases from January 1966 to 11 April 2009. Inclusion criteria were (i) hyponatraemia (serum sodium level <136mmolL) occurring after the start of treatment with an antipsychotic drug; and (ii) that the hyponatraemia potentially occurred as an adverse reaction to antipsychotic drug treatment in accordance with the WHO definition. Articles in languages other than English, Dutch, German, French and Spanish were excluded. Information on patient characteristics, medical and diagnostic data, pharmacological treatment, drug dechallenge and drug rechallenge were extracted from the publications whenever available. A causality assessment was performed on all case reports using Naranjos adverse drug reaction probability scale. Correlational analysis was performed to assess correlations between antipsychotic drug dosage and both serum sodium level and time to onset of hyponatraemia.We included four studies and 91 publications containing case reports and case series; no randomized controlled studies were identified. Data from the identified case reports were further analysed. The mean age of the patients was 46 years; 57 were male. The diagnosis was schizophrenia in 70 of the cases. A history of polydipsia was diagnosed as positive in 67 of the cases and negative in 23 of the cases. Polydipsia occurred in the remaining 10 of cases, although it was reported to be drug-induced (i.e. a severe increase in water intake was observed in relation to treatment with the suspected drug). Analysis of the case reports using the adverse drug reaction probability scale indicated possible causality in most cases (80), probable causality in a significant amount of cases (19) and unlikely causality in one case (1). Overall correlational analysis yielded no significant correlations between defined daily dose-equivalent dosages and serum sodium or time to onset of hyponatraemia.The incidence of hyponatraemia induced by antipsychotics may be much higher than is currently thought. Both the newer atypical antipsychotics and the older drugs have been associated with the development of hyponatraemia. Physicians, psychiatrists and other healthcare workers should be aware of the possibility of hyponatraemia associated with the use of antipsychotics. Further studies are required to establish the risks of and risk factors associated with antipsychotic-induced hyponatraemia.

Original languageEnglish
Pages (from-to)101-114
Number of pages14
JournalDrug Safety
Volume33
Issue number2
DOIs
Publication statusPublished - 5 Feb 2010
Externally publishedYes

Cite this